Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


P.I. regimens villified
Jul 19, 2005

Yes, current treatments (including regimens that include the once vilified protease inhibitors) can be very potent and simultaneously well tolerated.

For persons taking atazanavir (Reyataz)-based regimens, make sure to take your regimen with food and avoid stomach acid-lowering medications. Both measures are important to ensure that you have adequate drug levels.

**Your statement** "the once vilified protease inhibitors". Why are/were PI regimens villified, and what has changed? Are there serious side effects? Thanks, Scott

Response from Dr. Young

Scott, thanks for your post.

By "vilified", I refer to the first generation of unboosted PIs, such as Norvir (ritoanvir, 600 mg twice daily), Crixivan (indinavir, 800 mg every 8 hours), etc....

In this first era of HAART, regimens were potent, yet very complicated to take with high pill counts (as many as 16 daily, just for the PIs), dietary restrictions and frequent side effects. Many patients would "rather die, than suffer from their side effects", quoting one study.

We now have much easier to take, more compact PI regimens. PIs, like atazanavir and fosamprenavir (and most recently, newer formulations of nelfinavir and saquinavir) have much lower pill counts(as low as 2-4 per day); fosamprenavir has no dietary restrictions. Side effect profile and toxicity (such as cholesterol) have also been dramatically improved. BY



Previous
Norvir storage
Next
Cancerous Lump?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement